Hail, Scott
- When
- July 27, 2:41 PM EST
- Where
- Scott County, 0.69 mi N of Winfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.560, -84.450
Golf ball size hail was reported at Winfield.
A potent upper-level storm system impacted the region on Sunday, July 27th, bringing several rounds of severe weather along with locally heavy rainfall. Three tornadoes were observed across east Tennessee; one classified as a strong, EF-3 tornado with winds of 140 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A potent upper-level storm system impacted the region on Sunday, July 27th, bringing several rounds of severe weather along with locally heavy rainfall. Three tornadoes were observed across east Tennessee; one classified as a strong, EF-3 tornado with winds of 140 mph. Additionally, there were several reports of straight-line wind damage and large hail up 2 to 3 inches in diameter! A storm system of this magnitude is highly unusual for this time of year due to the strength of the front and the record cool temperatures it produced in the middle of the Summer season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 1:42 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 242 PM EDT SUN JUL 27 2014 .SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY. RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT. FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY. THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW. FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH NAM MOS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS. SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT. GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 85 64 83 / 40 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 82 61 80 / 60 20 10 10 OAK RIDGE, TN 70 82 60 80 / 60 10 10 10 TRI CITIES AIRPORT, TN 66 79 57 77 / 60 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SUN JUL 27 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-281000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN- JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN- UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON- NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT- RUSSELL-WASHINGTON- 500 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD... WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. DMG
The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
25 thunderstorm wind, 12 hail, 4 tornado, 1 funnel cloud. Local standard time, as filed.
Golf ball size hail was reported at Winfield.
Golf ball sized hail was reported four miles southwest of Jellico.
Several trees and power lines were reported down in Church Hill.
Golf ball sized hail was reported three miles west of Kingsport.
Several trees were reported down in Kingsport.
Baseball size hail was reported in Kingsport.
An EF1 tornado occurred approximately three miles west southwest of Colonial Heights. The tornado had estimated winds of 110 mph with a path length of 0.5 miles and a width of 50 yards. One house was heavily damaged and a few other houses and barns had some damage. Also, numerous trees were uprooted or snapped off.
An EF1 tornado occurred approximately three miles southwest of Colonial Heights with estimated peak winds around 100 mph along a 7.1 mile long path 300 yards in width. There were houses along the path with structural damage while one large barn was heavily damaged. Numerous trees were also downed in this area.
Golf ball sized hail was reported at Gray.
An EF3 tornado with estimated winds between 140 and 150 mph with a path length of 2.85 miles and 800 yard width, uprooted numerous trees and snapped several along the entire path. Structural damage varied from minor to major with the most significant damage noted in the Speedwell area near the end of the track.
An EF3 tornado with estimated winds between 140 and 150 mph with a path length of 1.81 miles and 800 yard width, uprooted numerous trees and snapped several along the entire path. Structural damage varied from minor to major with the most significant damage noted in the Speedwell area near the end of the track.
A woman was seriously injured when her car was blown across four lanes of Bristol Highway as she tried to drive to work. Her car ended up in a ditch along the highway.
Two trees were reported down due to thunderstorm wind gusts. One tree was reported down in Maynardville and another in Corryton.
Quarter sized hail was reported at Norris.
Quarter sized hail was reported at Laurel Bloomery.
A few trees were reported down in Laurel Bloomery.
Numerous trees were reported down as the storms passed through Knoxville.
Two trees were reported down on Indian Gap Road in Andersonville.
Quarter size hail occurred one mile east of Oak Ridge.
Several trees were reported down across the southern part of Jefferson County.
Several trees were reported down in the Topside Road area just northwest of the Airport.
A funnel cloud was reported near Melton Hill Dam.
Quarter sized hail was reported on Cusick Road.
Quarter sized hail was reported one mile east of Schaad Road in Karns.
Numerous trees were reported down on Highway 321 between Walland and Townsend.
A large tree fell on a bus stop shelter at University Heights Apartments located at 1319 Knotty Pine Way. The bus stop shelter was completely destroyed.
Several trees were downed and an awning was removed from a Laundromat on Sevier Avenue near the Tennessee River and University Heights Apartments.
Several trees were reported down on Boyds Creek Road and East Park Lane.
Quarter sized hail was reported on Alcoa Highway approximately one half mile from University of Tennessee Medical Center.
Quarter sized hail was reported in Seymour by a spotter and amateur radio.
Several trees were downed and three homes had minor damage from thunderstorm wind gusts.
A few trees were reported down along Woolsey Road.
A few trees were reported down along Bibles Chapel Road.
Several trees were reported down in Andersonville.
A few trees were reported down along Sandbar Road.
A few trees were reported down along Sandbar Road.
Several trees were reported down in Clinton.
A few trees were reported down along Susong Road five miles south southwest of Greeneville.
A few trees were reported down along Highway 30 four miles north northwest of Pikeville.
Two trees were reported down in Newport.
A few trees were reported down along Foothills Parkway.
A few trees were reported down along Foothills Parkway in Townsend.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526263, 526264, 526266, 526268, 526270, 526271, 526273, 526274, 526276, 526284, 526506, 527311, 526287, 526277, 526278, 526288, 526289, 526290, 526279, 526291, 526292, 526275, 526280, 526281, 526293, 526294, 526296, 526295, 526282, 526283, 526297, 526298, 526299, 526300, 526285, 526286, 526301, 526302, 526303, 526305, and more.